Alert archive / New Jersey / Areal Flood Warnings in 2018

Areal Flood Warning 53, NWS Philadelphia/Mount Holly

August 5, 2018Sussex County, Warren County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at Aug 5, 2018, 1:07 PM EDT for Sussex County, Warren County, New Jersey. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 1:07 PM EDT (17:07 UTC)
Expired
Aug 5, 2018, 4:52 PM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Sussex County, NJ, Warren County, NJ

The radar

The Philadelphia radar (KDIX), 116 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WGUS41 KPHI 051707
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
107 PM EDT SUN AUG 5 2018

NJC037-041-052300-
/O.NEW.KPHI.FA.W.0053.180805T1707Z-180805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex NJ-Warren NJ-
107 PM EDT SUN AUG 5 2018

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  Southwestern Sussex County in northwestern New Jersey...
  Central Warren County in northwestern New Jersey...

* Until 700 PM EDT.

* At 100 PM EDT, minor flooding continued along the Pequest River 
  and some of its tributaries in Warren County and in southern 
  Sussex County. Gauges indicate levels have crested and are 
  falling, but it will take several more hours for the river to 
  return below flood stage. 

* Some locations that could experience flooding include...
  Newton, Belvidere, Oxford, Hope, Andover, Great Meadows-Vienna,
  Allamuchy-Panther Valley and Greendell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 4100 7469 4093 7476 4082 7495 4082 7508
      4085 7510 4085 7507 4098 7491 4106 7477

$$

Robertson
1 follow-up statement
525 
WGUS81 KPHI 052052
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
452 PM EDT SUN AUG 5 2018

NJC037-041-052101-
/O.CAN.KPHI.FA.W.0053.000000T0000Z-180805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex NJ-Warren NJ-
452 PM EDT SUN AUG 5 2018

...THE FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN SUSSEX AND
CENTRAL WARREN COUNTIES...

The Pequest River and its tributaries have returned within their 
banks. As a result, the flood warning has been cancelled.

LAT...LON 4100 7469 4093 7476 4082 7495 4082 7508
      4085 7510 4085 7507 4098 7491 4106 7477

$$

Iovino

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Aug 5, 9:58 AM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 5, 9:58 AM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
958 AM EDT Sun Aug 5 2018

.SYNOPSIS...
High pressure will build into the southeastern U.S. through the
early part of this week. A cold front will move through the Mid-
Atlantic and Northeast Wednesday and Thursday before stalling
offshore by week's end. Another front may approach the area next
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure at the surface and aloft continue to build from
the western Atlantic into the southeastern states today.
Meanwhile, a surface trough will redevelop across the east coast
through today.

Mostly clear skies continue early today, with only high level
cirrus. However, as a disturbance aloft approaches the southern
portions of our area from the west, some cloud cover could
increase across portions of the area, especially Delaware and
eastern shore of Maryland. An isolated shower may develop late
this afternoon as this disturbance approaches, although most of
the activity will likely remain west and south of the area. For
now we keep the forecast dry until there is more confidence on
any precipitation occuring.

Highs will reach the upper 80s to low 90s in most areas except
cooler along the coast and the southern Poconos. Humidity levels
will be moderate, so apparent temperatures during the afternoon
will be mostly in the mid to upper 90s. Winds will be generally
west to southwest at 5 to 10 mph.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The upper level ridge will continue to dominate our weather
through Monday while surface high pressure sits off to our
south. This will bring an increasingly very warm to hot SW flow
with continuing dry weather. Lows tonight range from the mid
60s north to the low to mid 70s along and south of the I-95
corridor. Highs Monday will be mainly in the low 90s with dew
points in the upper 60s to low 70s so it will be humid and some
places may be near heat advisory criteria. Once again, the
southern Poconos as well as the coast will be a bit cooler
though.

Monday night into Tuesday, the next upper level trough begins to
slide into the Great Lakes region as the surface ridge moves off
to the east. As a weak surface front approaches Tuesday, this
will bring a return to chances for scattered showers and
thunderstorms...especially N/W of the I-95 corridor. This may
also keep temps a degree or two cooler than Monday though dew
points will be at least as high so it will be another sticky
day. ML CAPE values by Tuesday afternoon may exceed 1000 j/kg
but shear doesn't look too impressive so organized severe
weather doesn't look to be a high threat. However with PWATS
rising into the 1.75-2.0+ range heavy rain may be a concern
with storms. These showers and storms may continue into Tuesday
evening before diminishing overnight Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Made a few changes to the forecast Wednesday through the end of the
week...

The 00Z suite of model guidance suggests a fairly progressive vort
max will move from the Ohio Valley 12Z Wednesday to the New England
coast by 18Z Thursday. There is decent agreement among the GFS, CMC,
and ECMWF that widespread convection will occur near and east of the
attendant cold front, aided by large-scale ascent associated with
differential cyclonic vorticity advection and upper-level
divergence from a progressive, anticyclonic 250-mb jet streak
in southeast Canada. Though a Day 4 forecast, the above-average
agreement with frontal placement during this period increases
confidence that convection will initiate to our west during the
day before moving into at least western/central portions of the
CWA by late afternoon/early evening before nocturnal weakening.
Shear profiles look quite weak, so any threat of severe storms
would come from pulse-type convection. PWs will once again be
high (near/above 2 inches), so locally heavy rainfall will be a
threat, particularly given potentially slow storm motions. The
relatively well-mixed look to the boundary layer in model
soundings and a reasonably progressive initiating boundary do
appear to be mitigating factors for a more widespread heavy rain
threat, and model QPF is not very impressive among any of the
large-scale models. Given the very wet conditions in eastern PA
and northern NJ of late, though, will need to watch this period
closely in the coming days.

The good news is that the progressive look to the vort max suggests
that upstream subsidence may preclude much convection from occurring
on Thursday in our area. I lowered PoPs by about 10-20% late
Wednesday night and Thursday given this trend, and it is quite
possible the area is entirely dry on Thursday.

Model agreement diverges Friday onward with the degree of
amplification to large-scale troughing in the eastern U.S. and with
the trough axis placement. Smaller-scale perturbations ejecting from
the large-scale trough look to affect the Mid-Atlantic by this
weekend, with the GFS noticeably faster than the ECMWF, in
general. Given such large timing discrepancies, included slight
chance to low chance PoPs Friday onward (somewhat higher during
the weekend, but lower from the previous forecast) with
temperatures near to slightly above average, as the trough will
likely be positioned west of the area through this time.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR. W-SW winds less than 10 kt in the afternoon.

Tonight...Mainly VFR with light winds.

OUTLOOK...

Monday-Monday night...VFR expected. Winds generally southwest
5-10 knots with a few higher gusts possible.

Tuesday-Tuesday night...Generally VFR conditions expected.
Chance of scattered showers and thunderstorms. Conditions may
temporarily lower during showers or thunderstorms. Winds
generally southwest 5-10 knots, with some higher gusts.

Wednesday and Wednesday night: A chance of showers and storms as a
cold front gradually moves through the area. Elevated chances for
periods of sub-VFR conditions in proximity to precipitation.
Southwest winds 5 to 15 kts becoming northwest after frontal passage
(generally Wednesday evening/night). Moderate confidence.

Thursday: Predominantly VFR with northwest winds around 10 kts
with a few gusts to 20 kts possible. Moderate confidence.

&&

.MARINE...
Sub-SCA conditions expected on the waters through tonight. Seas
generally 2 to 3 feet on the ocean and 1 to 2 feet on the
Delaware Bay with winds generally 5-10 knots.

OUTLOOK...

Monday-Thursday...Conditions expected to remain below advisory
levels through the period. Chance of scattered showers and
thunderstorms each day, especially Tuesday and Wednesday, which
may lead to locally higher winds and waves.

RIP CURRENTS...

There is a low risk for the development of dangerous rip
currents on Sunday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...CMS
Near Term...Fitzsimmons/Robertson
Short Term...Fitzsimmons
Long Term...CMS
Aviation...CMS/Fitzsimmons/Robertson
Marine...CMS/Fitzsimmons
Hazardous weather outlook, Aug 5, 3:13 AM EDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
313 AM EDT Sun Aug 5 2018

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-060715-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
313 AM EDT Sun Aug 5 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-060715-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
313 AM EDT Sun Aug 5 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-060715-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
313 AM EDT Sun Aug 5 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:02 AM EDTRiver Flood WarningPHIMorris, Passaic14 hr
Aug 5, 3:05 PM EDTHeat AdvisoryPHIBurlington, Camden, Gloucester, Hunterdon, Mercer, Middlesex and 6 more27 hr

Nearby

Areal Flood Warnings in New Jersey, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.